The Melanoma Nursing Initiative – Home › Forums › Immunotherapy › Side-effect management › mucositis & mouth sores from Nivo › Reply To: mucositis & mouth sores from Nivo
Wow. Thanks for sharing Kathy. I had one woman who had such severe xerostomia, and likely Sjogrens syndrome from treatment. She was miserable. Lost almost 30 lbs as she could not eat, tongue was sore all the time, sho she had trouble drinking. I was worried about aspiration. A formal speech and swallow eval was helpful; she did not appear to be aspirating, and the SLP was able to provide some recommendations for food/beverage choices. All in all, she decided to end treatment due to misery. Luckily she experienced a dramatic regression of tumor (she had unresectable, bulky Stage III disease of the groin) within the 1st 6 months of treatment, therefore it was a little bit easier to support her decision to stop. It has been 18 months and she has not experienced recurrent disease (knock on wood). Unfortunately, she continues to have Sjogrens sx., but has adapted as best as she could.
For other patients, I have found dex mouthwash helpful, and I give a once weekly flucanazole to minimize risk of thrush.
Xerostomia is a big issue- most of the time, patients just deal with it; they hate it!